Alert archive / Kansas / Wind Advisories in 2009
Wind Advisory 29, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Nov 12, 2009, 11:15 AM CST for 13 counties in Kansas. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Nov 12, 2009, 11:15 AM CST (17:15 UTC)
- Expired
- Nov 12, 2009, 5:47 PM CST
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1655 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KICT 121715 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 1115 AM CST THU NOV 12 2009 KSZ032-033-047>051-067-082-091-130000- /O.NEW.KICT.WI.Y.0029.091112T1715Z-091113T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO- KINGMAN-HARPER- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON...KINGMAN... ANTHONY...HARPER 1115 AM CST THU NOV 12 2009 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 45 MPH CAN BE EXPECTED THROUGH THIS AFTERNOON ACROSS CENTRAL AND PART OF SOUTH CENTRAL KANSAS. STRONG CROSSWINDS WILL BE POSSIBLE ALONG WEST TO EAST HIGHWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ JMC
2 follow-up statements
000 WWUS73 KICT 122044 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 244 PM CST THU NOV 12 2009 KSZ068-083-092-130100- /O.EXB.KICT.WI.Y.0029.000000T0000Z-091113T0100Z/ HARVEY-SEDGWICK-SUMNER- INCLUDING THE CITIES OF...NEWTON...WICHITA...WELLINGTON 244 PM CST THU NOV 12 2009 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CST THIS EVENING. SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 45 MPH CAN BE EXPECTED THROUGH THE EARLY EVENING ACROSS CENTRAL AND PARTS OF SOUTH CENTRAL KANSAS. STRONG CROSSWINDS WILL BE POSSIBLE ALONG WEST TO EAST HIGHWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ KSZ032-033-047>051-067-082-091-130100- /O.EXT.KICT.WI.Y.0029.000000T0000Z-091113T0100Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO- KINGMAN-HARPER- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON...KINGMAN... ANTHONY...HARPER 244 PM CST THU NOV 12 2009 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CST THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 7 PM CST THIS EVENING. SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 45 MPH CAN BE EXPECTED THROUGH THE EARLY EVENING ACROSS CENTRAL AND PARTS OF SOUTH CENTRAL KANSAS. STRONG CROSSWINDS WILL BE POSSIBLE ALONG WEST TO EAST HIGHWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
000 WWUS73 KICT 122347 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 547 PM CST THU NOV 12 2009 KSZ032-033-047>051-067-068-082-083-091-092-130100- /O.CAN.KICT.WI.Y.0029.000000T0000Z-091113T0100Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO- HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON...NEWTON... KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON 547 PM CST THU NOV 12 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND ADVISORY. SOUTH WINDS HAVE STARTED TO DECREASE EARLY THIS EVENING AND THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED. $$ LAWSON
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Nov 12, 6:10 AM CST, 5 hours 5 minutes earlier.
Area forecast discussion, Nov 12, 6:10 AM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 610 AM CST THU NOV 12 2009 .AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MVFR CIGS/VSBYS...WITH PATCHY IFR...WILL AFFECT MAINLY KHUT-KRSL THROUGH ABOUT MID-MORNING...WITH CIGS SCATTERING OUT AND LIFTING THEREAFTER THROUGH 18Z. THINKING KICT-KSLN WILL STAY IN THE CLEAR CIGS-WISE FOR THE MOST PART...BUT THE EASTERN EDGE WILL FLIRT WITH THE I-135 CORRIDOR. KCNU WILL REMAIN CLEAR...BUT IFR-MVFR VSBYS WILL LINGER THROUGH MID-MORNING. STRONG SOUTHERLY WINDS WILL DEVELOP BY LATE MORNING...AND PERSIST THROUGH TONIGHT...AHEAD OF A STRENGTHENING LEE TROUGH. MORE LOW CLOUDS/VSBYS MAY DEVELOP AGAIN TONIGHT GENERALLY WEST OF THE FLINT HILLS...BUT WILL LET THE DAY SHIFT TACKLE THIS PERIOD IN MORE DEPTH. ADK && .PREV DISCUSSION... /ISSUED 345 AM CST THU NOV 12 2009/ DISCUSSION... TODAY-TONIGHT: ANOTHER NIGHT OF LOW CLOUDS AND PESKY CIRRUS. SOME RADIATIONAL FOG HAS BEEN DEVELOPING IN SOUTHEAST KS. DO NOT THINK THIS WILL BE WIDESPREAD ENOUGH TO JUSTIFY AN ADVISORY. WITH INCREASING SURFACE PRESSURE GRADIENT...SHOULD SEE LOW CLOUDS DISSIPATE A BIT MORE AND CIRRUS IS FORECAST BY GLOBAL FORECAST SYSTEM MODEL TO WANE LATE IN THE DAY IN THE WEST. WITH A BIT MORE INSOLATION AND MAINLY MORE WARM AIR ADVECTION...TEMPERATURES SHOULD RECOVER A BIT MORE. GRADIENT ALSO SUGGEST WINDS WILL APPROACH ADVISORY CRITERIA FOR A FEW COUNTIES IN THE NORTHWEST...AND OPTED AT LAST SECOND TO NOT ISSUE BASED ON SLIGHTLY WEAKER SURFACE PRESSURE GRADIENT ON 0600 UTC RUN OF NORTH AMERICAN MODEL. CLOUDS WILL BE ON THE INCREASE AGAIN TONIGHT WITH SOME LOW CLOUDS LIKELY DEVELOPING IN ADDITION TO THE INCREASING CIRRUS. FRI: IMPRESSIVE UPPER DIFFLUENCE WILL RESULT IN EXTENSIVE THICK CIRRUS ON FRI. THE FRONT WILL EDGE INTO NORTHERN SECTIONS ON FRI...BUT APPEARS THE PRECIPITATION WILL LIKELY BE POST FRONTAL. HAVE WENT DRY FOR NOW...BUT SERIOUSLY CONTEMPLATED LOW PROBABILITY OF PRECIPITATION FOR FRI AFTERNOON GENERALLY ALONG/NORTH OF I-70. SAT-MON: WHILE RUN TO RUN CONTINUITY HAS NOT BEEN STELLAR...EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL CONTINUE TO BE THE MOST CONSISTENT OVER ITS PAST 4 RUNS...WITH A CONSISTENT GRADUAL SLOWING OF THE SYSTEM. GLOBAL FORECAST SYSTEM MODEL HAS BEEN STRUGGLING WITH THE LOCATION OF THE SURFACE LOW. THIS IS PROBLEMATIC GIVEN A DRY SLOT IS LIKELY AS SYSTEM WINDS UP AND LIFTS NE. PREVIOUS FORECAST STILL ON TRACK BUT WITH FORECAST CONSENSUS WAS BACKED INTO LOW PROBABILITY OF PRECIPITATION ON MON IN THE WEST. GIVEN 0000 UTC EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL RUN AT FACE VALUE...MORE LIKELY SCENARIO IS FOR FLURRIES/SPRINKLES WEST OF I-35 WITH COLD CORE UPPER LOW....AND BETTER CHANCES OF PRECIPITATION IN SOUTHEAST KS WHERE MOISTURE IS A BIT BETTER. A LOT RIDING ON THERMAL STRUCTURE AND OPTED TO KEEP GENERIC RAIN/SNOW IN THE COLDER AIR. LOTS OF DETAILS TO WORK OUT...WITH MANY RUNS TO GO BEFORE THEN AND WOULD RATHER NOT GET TOO CUTE THIS FAR OUT. -HOWERTON AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERNS WILL BE LOWER CIGS OVERNIGHT AND STRONG SOUTH WINDS DURING THE AFTERNOON HOURS. WATER VAPOR IMAGERY CONTINUES TO SHOW UPPER ENERGY COMING ON SHORE OVER THE PACIFIC NORTHWEST WITH FAIRLY ZONAL FLOW IN PLACE ACROSS THE PLAINS. THIS WILL ALLOW FOR INCREASED LEE TROUGHING OVERNIGHT INTO THU RESULTING IN INCREASING SOUTH WINDS. MVFR CIGS HAVE BEEN IN PLACE ACROSS THE WESTERN PORTION OF THE FORECAST AREA FOR THE LAST SEVERAL HOURS AND WILL KEEP WITH PERSISTENCE AND LEAVE THEM IN AT KRSL...KHUT AND KSLN THROUGH THU MORNING. WOULD ALSO NOT BE SHOCKED IF KICT STARTS TO EXPERIENCE SOME OF THESE MVFR CIGS AFTER 09Z. SOUTH WINDS WILL GET CRANKED UP ON THU AFTERNOON WITH SUSTAINED SPEEDS NEAR 30 MPH OVER CENTRAL KS WITH SOME GUSTS BETWEEN 35 AND 40...ESPECIALLY FOR KRSL. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 50 66 46 / 10 10 10 10 HUTCHINSON 67 50 65 44 / 10 10 10 10 NEWTON 66 49 64 44 / 10 10 10 10 ELDORADO 67 50 65 47 / 10 10 10 10 WINFIELD-KWLD 68 52 68 49 / 10 10 10 10 RUSSELL 68 49 58 37 / 10 10 10 20 GREAT BEND 69 50 62 39 / 10 10 10 20 SALINA 67 52 62 45 / 10 10 10 20 MCPHERSON 67 50 64 44 / 10 10 10 20 COFFEYVILLE 68 51 68 52 / 10 10 10 10 CHANUTE 65 49 67 49 / 10 10 10 10 IOLA 65 48 66 48 / 10 10 10 10 PARSONS-KPPF 66 52 68 53 / 10 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Nov 12, 4:23 AM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 423 AM CST THU NOV 12 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 423 AM CST THU NOV 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THE GRASSLAND FIRE DANGER INDEX WILL BE VERY HIGH TODAY WEST OF I-35 AND HIGH EAST OF I-35. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE GRASSLAND FIRE DANGER INDEX WILL BE HIGH IN MOST LOCATIONS ON FRIDAY. HIGH FIRE DANGER IS ALSO FORECAST ON MONDAY AND TUESDAY...GENERALLY WEST OF A LINE FROM SALINA TO MCPHERSON TO ANTHONY. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEAST KANSAS ON SATURDAY NIGHT INTO SUNDAY. THESE ARE NOT EXPECTED TO BE STRONG OR SEVERE. IN ADDITION...RAIN COULD MIX WITH SNOW AT TIMES ACROSS CENTRAL KANSAS FOR SUNDAY NIGHT...AND AREA WIDE ON MONDAY MORNING. WHILE SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED AT THIS TIME...THERE REMAINS CONSIDERABLE UNCERTAINTY TO THE TRACK AND AMOUNT OF COLD AIR WITH THIS SYSTEM. CHECK LATER OUTLOOKS FOR UPDATED INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.